Illinois, 2001

Damaging Wind and High Wind in Illinois, June 12, 2001

June 12, 2001 · NWS DVN · 5 events in 2 counties and zones

Event Summary for 6/12/01:Scattered strong thunderstorms developed during the morning over Northwest Illinois, as a warm front lifted north into the region. The storms produced several reports of 45 to 50 mph winds and heavy rain.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Event Summary for 6/12/01:Scattered strong thunderstorms developed during the morning over Northwest Illinois, as a warm front lifted north into the region. The storms produced several reports of 45 to 50 mph winds and heavy rain. Once the storms began to diminish, something unusual happened, reports of strong winds began to increase. A strong pressure gradient developed in response to an intense meso-high. Strong non thunderstorm winds sustained at 40 to 50 mph, with a few gusts of 65 to 80 mph were reported. Whiteside County was hardest hit by the gradient winds, with widespread trees and power lines down. Significant damage was mainly confined to Morrison and Sterling-Rock Falls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 12, 1:50 AM CST, 7 hours 52 minutes earlier.

Area forecast discussion, Jun 12, 1:50 AM CST, 7 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
250 AM CDT TUE JUN 12 2001

SYNOPTIC PATTERN THIS MORNING SHOWS 500H RIDGE OVER MIDWEST...WITH
STRONG SHORT WAVE DIGGING TROF IN PACIFIC NW. A MODERATE VORT MAX IS
OVER WESTERN IOWA...WITH STRONGER VORT'S ALONG THE CENTRAL CANADIAN
BORDER AND IN THE PACIFIC NW.  AT THE SURFACE...TROF EXTENDS FROM 002
LOW IN NORTH CENTRAL WISCONSIN TO 002 LOW NEAR MCW TO 995 LOW IN
EASTERN COLORADO. SEVERE CONVECTION FIRED MIDDAY YESTERDAY NORTH OF
EASTERN BRANCH OF LLJ NOSE IN CENTRAL MINNESOTA...AND FOLLOWED
THICKNESSES INTO SOUTHERN WISCONSIN AND NORTHEAST ILLINOIS OVERNIGHT.
A SECOND AREA OF MARGINALLY CONVECTION DEVELOPED ALONG NOSE OF
PRIMARY LLJ THIS PAST EVENING IN NW IOWA...AND TRANSITIONED EAST INTO
EXTREME NORTHERN PORTION DVN FORECAST AREA.

MODELS INITIALIZED MODERATELY WELL AT 00Z...ALTHOUGH NGM HAD A HARD
TIME FOCUSING ON SURFACE BOUNDARY ACROSS NORTHERN PORTION OF
FORECAST AREA. AVN DID BEST ON PRECIP FIELDS IN FIRST 6 HOURS...WITH
ETA OK...AND NGM POOR.

PRIMARY FORECAST CONCERNS THIS PACKAGE ARE THREE-FOLD. FIRST IS
CHANCE OF CONVECTION TODAY/TONIGHT WITH BOUNDARIES IN AREA...WARM
TEMPS...AND HIGH DEW POINTS. SECOND IS TEMPS/DEW PTS VIS-A-VIS HEAT
INDICES TODAY. THIRD IS CONVECTION IN THE THURSDAY/THURSDAY NIGHT
TIME FRAME AS MAJOR SHORT WAVE MOVES THRU.

MODELS IN SOME DISAGREEMENT IN SHORT RUN WITH OUTFLOW/QUASI-
FRONTAL BOUNDARY TODAY...WITH ETA HAVING BEST FOCUS...HAVING IT
ACROSS SOUTHERN PORTION OF FA TODAY...LIFTING N OF THE FA THIS
EVENING. LOOKING AT THE CONVECTIVE PARAMETERS...MODELS HAVE NOSE OF
EASTERN BRANCH OF LLJ FOCUSING INTO SOUTHERN HALF OF FA TODAY...WITH
PRIMARY BRANCH INTO WESTERN AND CENTRAL IOWA...LIFTING NORTH INTO
MINNESOTA AND WISCONSIN THIS EVENING AND STAYING NORTH THROUGH
WEDNESDAY. CAPES WILL BE MODERATELY HIGH TODAY/THIS EVENING NORTHERN
FA...AND LAPSE RATES WILL BE MODERATELY HIGH...FOCUSING A BIT
SOUTH...THEN IN IOWA PORTION OF FA WEDNESDAY. VV'S WILL BE MODERATE
00Z-06Z NORTH...BUT HIGHER NORTH AND WEST OF FA THROUGH 36 HOURS.
UPPER DIVERGENCE WILL FOCUS NORTH OF FA INTO MN/WI THRU WED.
FINALLY...700H TEMPS INDICATE STRONG CAPPING SOUTHWEST HALF OF FA
THRU 36 HOURS...WITH 11-12C...WITH LESS CAPPING NE...WITH 9-10C.

WILL DOWNPLAY POPS TODAY/TONIGHT SOUTH AND WEST...KEEPING CLOSER TO
CURRENT PACKAGE NORTH AND EAST. TEMPS FOR TODAY LOOK TO BE ON
TARGET. BREEZE TODAY MAY HELP ALLEVIATE AFFECTS OF HEAT INDICES.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

REA

In the hours before

Special weather statement, Jun 12, 8:45 AM CST, 57 minutes before
IAZ052-121500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
945 AM CDT TUE JUN 12 2001

...URBAN AND SMALL STREAM FLOOD ADVISORY FOR NORTHERN LINN COUNTY
WILL BE ALLOWED TO EXPIRE AT 945 AM...

ALTHOUGH SHOWERS AND THUNDERSTORMS WERE AFFECTING PART OF THE
ADVISORY AREA...THE RAIN WAS GENERALLY DECREASING IN COVERAGE AND
INTENSITY. WE HAVE NOT RECEIVED ANY REPORTS OF FLOODING IN THE
ADVISORY AREA.

ALTHOUGH SOME CREEKS AND SMALL STREAMS ARE RUNNING HIGHER THAN
NORMAL...WE DO NOT EXPECT ANY FLOODING PROBLEMS IN THE ADVISORY AREA.

GIVEN THE HEAVY RAIN WHICH ALREADY FELL THIS MORNING HOWEVER...IF
ADDITIONAL THUNDERSTORMS DEVELOP LATER TODAY..l.FLOODING MAY AGAIN
BECOME A CONCERN.

JAZ
Special weather statement, Jun 12, 8:55 AM CST, 47 minutes before
IAZ066-068-ILZ015-016-121600-

SPECIAL WEATHER STATEMENT...CORRECTION TO TIMING INTO QUAD CITIES
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
955 AM CDT TUE JUN 12 2001

...URBAN AND SMALL STREAM FLOOD ADVISORY FOR CLINTON AND SCOTT
COUNTIES OF IOWA...AND ROCK ISLAND AND WHITESIDE COUNTIES OF
ILLINOIS...CONTINUES UNTIL 11 AM...

A LINE OF STRONG TO SEVERE THUNDERSTORMS...SOME WITH HEAVY RAIN...
WAS ENTERING EXTREME WESTERN PORTIONS OF THE ADVISORY AREA. THIS
LINE OF THUNDERSTORMS WAS MOVING EAST AROUND 30 MPH.

EXPECT A BURST OF MODERATE TO HEAVY RAIN IN THE QUAD CITY METRO AREA
BY BETWEEN 1000 AM AND 1035 AM. THIS RAIN WILL WORK FROM WEST TO
EAST.

THIS RAIN MAY LEAD? TO MINOR FLOODING IN THE ADVISORY AREA...
ESPECIALLY IN FLOOD-PRONE AREAS.

BE ON THE LOOKOUT FOR FLOODING IN THE ADVISORY AREA THROUGH LATE
MORNING.

JAZ
Local storm report, Jun 12, 9:14 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1014 AM CDT TUE JUN 12 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1005 AM    4 W MUSCATINE             IA   .75 INCH HAIL
06/12/01   MUSCATINE                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          ALSO 45 TO 50 MPH WINDS.
Local storm report, Jun 12, 9:36 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1036 AM CDT TUE JUN 12 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0937 AM    8 S TIPTON                IA   52 MPH TSTM GUST
06/12/01   CEDAR                          REPORTED BY IDOT
                                          AUTOMATED WEATHER
                                          OBSERVING STATION ON
                                          I-80 AT EXIT 267

1008 AM    1 S DONAHUE               IA   45 MPH TSTM GUST
06/12/01   SCOTT                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1015 AM    MUSCATINE                 IA   .25 INCH HAIL
06/12/01   MUSCATINE                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          ALSO REPORTED 20 MPH
                                          WINDS AND HEAVY RAIN IN
                                          REDUCED VISIBILITY TO
                                          100 FT.
Special weather statement, Jun 12, 9:38 AM CST, 4 minutes before
IAZ066-068-ILZ015-016-121700-

SPECIAL WEATHER STATEMENT...CORRECTION TO FIRST PARAGRAPH
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1038 AM CDT TUE JUN 12 2001

...URBAN AND SMALL STREAM FLOOD ADVISORY FOR CLINTON AND SCOTT
COUNTIES OF IOWA...AND ROCK ISLAND AND WHITESIDE COUNTIES OF
ILLINOIS...CONTINUES UNTIL 11 AM...

AROUND 0.75 INCHES OF RAIN IN 30 MINUTES FELL AT THE NATIONAL
WEATHER SERVICE OFFICE IN DAVENPORT. NATIONAL WEATHER SERVICE
DOPPLER RADAR ESTIMATES UP TO 2 TO 3 INCHES OF RAIN HAS FALLEN IN
THE ADVISORY AREA OVER THE PAST FEW HOURS...WITH THE HEAVIEST RAIN
FALLING IN WESTERN ROCK ISLAND COUNTY BETWEEN MUSCATINE AND ILLINOIS
CITY.

ONLY LIGHT TO MODERATE RAIN WAS FOLLOWING THE INITIAL BURST OF
MODERATE TO HEAVY RAIN. ALTHOUGH WE HAVE NOT YET RECEIVED ANY
REPORTS OF FLOODING IN THE ADVISORY AREA...SOME CREEKS AND STREAMS
ARE LIKELY RUNNING HIGHER THAN NORMAL.

WE PLAN TO LET THIS ADVISPORY EXPIRE AT 11 AM. WE MAY RE-ISSUE IT...
HOWEVER...DEPENDING ON REPORTS AND ADDITIONAL THUNDERSTORM
DEVELOPMENT.

BE ON THE LOOKOUT FOR FLOODING IN THE ADVISORY AREA THROUGH LATE
MORNING.

JAZ
Local storm report, Jun 12, 9:39 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1039 AM CDT TUE JUN 12 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION.Y...

1032 AM    BETTENDORF                IA   50 MPH TSTM GUST
06/12/01   SCOTT                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rock Island

When
June 12, 9:42 AM CST
Where
Rock Island County, Port Byron
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.617, -90.333

Trees down in Byron Woods Subdivision. Reported by law enforcement.

High Wind, Whiteside

When
June 12, 10:35 AM CST
Where
Whiteside forecast zone
Measured
56 kt (64 mph)
Reported by
LAW ENFORCEMENT
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

Several trees and power lines down throughout the county, including in Morrison, Tampico and Sterling. In Morrison, a grocery store outdoor stand was knocked down. A few sheds were also knocked down. Some roof damage was also reported in Morrison.

High Wind, Whiteside

When
June 12, 10:45 AM CST
Where
Whiteside forecast zone
Measured
69 kt (79 mph)
Reported by
LAW ENFORCEMENT
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

80 mph wind gust estimated at mile marker 36 on Interstate 88. Reported by law enforcement.

High Wind, Whiteside

When
June 12, 10:55 AM CST
Where
Whiteside forecast zone
Measured
63 kt (72 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

72 mph wind gust measured by Automated Surface Observing System in Sterling. Large trees and limbs were knocked down along Third and Fourth Streets. Other tree damage occurred on Sixth Avenue, Locust Street and at Second Avenue at Sixth Street. Rock Falls Motel had a section of it's roof blown off. The wind caused significant damage to parks owned by Sterling Park District. The golf course had about 25 large old trees knocked down. Six baskets set up for a 3-on-3 basketball tournament were also knocked over and damaged.Numerous power lines were downed.

High Wind, Whiteside

When
June 12, 10:55 AM CST
Where
Whiteside forecast zone
Measured
57 kt (66 mph)
Reported by
AMATEUR RADIO
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

Strong non-thunderstorm winds toppled several large trees in Morrison. One large tree fell on an unoccupied automobile. Another large tree fell at the corner of East Park and Cherry Streets, putting a hole in an upstairs bedroom of a residence, where a young boy was sleeping. No injuries were reported. Many tree limbs and power lines were also reported down throughout the city.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2001Every state in 2001This day in weather historyWarnings in Illinois, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5256475, 5256476, 5256477, 5256478, 5256479.